Over 10% of transgender men (females transitioning to male) who take testosterone develop high hematocrit levels that could put them at greater risk for a thrombotic event, and the largest increase in levels occurs in the first year after starting therapy, a new Dutch study indicates.
Erythrocytosis, defined as a hematocrit > 0.50 L/L, is a potentially serious side effect of testosterone therapy, say Milou Cecilia Madsen, MD, and colleagues in their article published online February 18 in the Journal of Clinical Endocrinology & Metabolism.
When hematocrit was measured twice, 11.1% of the cohort of 1073 trans men had levels in excess of 0.50 L/L over a 20-year follow-up.
“Erythrocytosis is common in transgender men treated with testosterone, especially in those who smoke, have [a] high BMI, and [who] use testosterone injections,” said Madsen, of the VU University Medical Center Amsterdam, the Netherlands, in a statement from the Endocrine Society.
“A reasonable first step in the care of transgender men with high red blood cells while on testosterone is to advise them to quit smoking, switch injectable testosterone to gel, and if BMI is high, to lose weight,” she added.
First Large Study of Testosterone in Trans Men With 20-Year Follow-Up
Transgender men often undergo testosterone therapy as part of gender-affirming treatment.
Secondary erythrocytosis, a condition where the body makes too many red blood cells, is a common side effect of testosterone therapy that can increase the risk of thrombolic events, heart attack, and stroke, Madsen and colleagues explain.
This is the first study of a large cohort of trans men taking testosterone therapy followed for up to 20 years. Because of the large sample size, statistical analysis with many determinants could be performed. And because of the long follow-up, a clear time relation between initiation of testosterone therapy and hematocrit could be studied, they note.
Participants were part of the Amsterdam Cohort of Gender Dysphoria study, a large cohort of individuals seen at the Center of Expertise on Gender Dysphoria at Amsterdam University Medical Center between 1972 and 2015.
Laboratory measurements taken between 2004 and 2018 were available for analysis. Trans men visited the center every 3 to 6 months during their first year of testosterone therapy and were then monitored every year or every other year.
Long-acting undecanoate injection was associated with the highest risk of a hematocrit level > 0.50 L/L, and the risk of erythrocytosis in those who took long-acting intramuscular injections was about threefold higher compared with testosterone gel (adjusted odds ratio, 3.1).
In contrast, short-acting ester injections and oral administration of testosterone had a similar risk for erythrocytosis, as did testosterone gel.
Other determinants of elevated hematocrit included smoking, medical history of a number of comorbid conditions, and older age on initiation of testosterone (Table 1).
Table 1. Risk of High Hematocrit Levels for Different Determinants
> 0.50 L/L, aOR
> 0.52 L/L, aOR
|Age 40-50 at testosterone initiation†||3.1||4.9|
|BMI ≥ 30 kg/m2‡||3.1||4.6|
aOR = adjusted odds ratio; BMI = body mass index.
In contrast, “higher testosterone levels per se were not associated with an increased odds of hematocrit > 0.50 L/L”, the authors note.
Current Advice for Trans Men Based on Old Guidance for Hypogonadism
The authors say current advice for trans men is based on recommendations for testosterone-treated hypogonadal cis men (those assigned male at birth) from 2008, which advises a hematocrit > 0.50 L/L has a moderate-high risk of adverse outcome. For levels > 0.54 L/L, cessation of testosterone therapy, a dose reduction, or therapeutic phlebotomy to reduce the risk of adverse events is advised. For levels 0.50-0.54 L/L, no clear advice is given.
But questions remain as to whether these guidelines are applicable to trans men because the duration of testosterone therapy is much longer in trans men and hormone treatment often cannot be discontinued without causing distress.
Meanwhile, hematology guidelines indicate an upper limit for hematocrit for cis females of 0.48 L/L.
“It could be argued that the upper limit for cis females should be applied, as trans men are born with female genetics,” the authors say.
“This is a subject for further research,” they observe.
Duration of Testosterone Therapy Impacts Risk of Erythrocytosis
In the study, researchers found that longer duration of testosterone therapy increased the risk of developing hematocrit levels > 0.50 L/L.
For example, after 1 year, the cumulative incidence of erythrocytosis was 8%; after 10 years, it was 38%; and after 14 years, it was 50%.
Until more specific guidance is developed for trans men, if hematocrit levels rise to 0.50-0.54 L/L, they suggest taking “reasonable” steps to prevent a further increase:
Consider switching patients who use injectable testosterone to transdermal products.
Advise patients with a BMI > 25 kg/m2 to lose weight to attain a BMI of 18.5-25 kg/m2.
Advise patients to stop smoking.
Pursue treatment optimization for chronic lung disease or sleep apnea.
The study had no external funding. The authors have reported no relevant financial relationships.
J Clinical Endocrinol Metab. Published online February 18, 2021. Abstract